Florida, 2003

Heat in Florida, March 1 to 23, 2003

March 1 to 23, 2003 · NWS MFL · 3 events in 3 counties and zones

During the 25-day period from February 27 through March 23 eighteen daily heat records were set in southeast Florida. These were more heat records than during any other 25-day period in southeast Florida at any time of year and at any time in history.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

During the 25-day period from February 27 through March 23 eighteen daily heat records were set in southeast Florida. These were more heat records than during any other 25-day period in southeast Florida at any time of year and at any time in history. Other notable heat records set during this time were the warmest temperature ever in March at both Miami and Fort Lauderdale with the a reading of 93 degrees on the 22nd. At Miami there was the earliest 90 degree temperature in the season on the 2nd and the warmest March minimum temperature of 80 degrees on the 20th.The entire month of March was the warmest on record at West Palm Beach, Fort Lauderdale and Miami. The average temperature of 78.8 degrees at Miami was only 0.3 degrees below the warmest average temperature for any month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 1, 10:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 1, 10:15 AM EST, 3 hours 45 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1015 AM EST SAT MAR 1 2003

CURRENTLY...A WARM FRONT EXTENDS ACROSS NORTH CENTRAL FLORIDA TO LOW
PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO. A WEAK RIDGE IS
SITUATED ACROSS THE BAHAMAS.

THE WARM FRONT WILL LIFT NORTH INTO GEORGIA TODAY...WITH WINDS OVER
SOUTH FLORIDA MAKING A GRADUAL TURN FROM THE SOUTHEAST TO SOUTH
BY EVENING. TEMPERATURES SHOULD HAVE LITTLE DIFFICULTY CLIMBING INTO
RECORD TERRITORY TODAY ACROSS THE SOUTHEAST...WHERE RECORD HIGHS AT
FLL AND MIA ARE 86 DEGREES. THESE WARM TEMPERATURES WILL PRODUCE A
DECENT ATLANTIC SEABREEZE THIS AFTERNOON.

12Z UPPER AIR SOUNDING AT MIAMI INDICATES THAT THE ATMOSPHERE IS
RATHER UNSTABLE THIS MORNING WITH A -5 LI/3000 CAPE/1.5 PW AND
REASONABLY GOOD VERTICAL SHEAR. THIS MATCHES WELL WITH 12Z MESOETA
AND RECENT ACARS DATA. MID LEVEL CAP EXPECTED TO SUFFICIENTLY WEAKEN
BY AFTERNOON ALLOWING SOME CONVECTION TO DEVELOP. COVERAGE SHOULD BE
LIMITED AS NO SIGNIFICANT UPPER LEVEL ENERGY IS PROGGED TO CROSS THE
FORECAST AREA. CURRENT 30 POP EAST/INTERIOR AND 20 WEST SEEM FINE.

.MIA...NONE

HANDEL
Hazardous weather outlook, Mar 1, 5:30 AM EST, 8 hours 30 minutes before
FLZ063-066>075-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

VERY WARM AFTERNOON TEMPERATURES COMBINED WITH A GOOD SUPPLY OF
ATMOSPHERIC MOISTURE WILL AID IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS PARTS OF SOUTH FLORIDA TODAY. THE STORMS WILL
DEVELOP MAINLY INLAND AWAY FROM THE COASTS AND MOVE TOWARD THE
NORTHEAST. THE PRIMARY THREAT FROM TODAYS STORMS WILL BE OCCASIONAL
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE SIMPLY BY TYPING MIAMI WEATHER DOT
INFO IN YOUR WEB BROWSER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Coastal Broward

When
March 1, 2:00 PM EST to March 23, 2:00 PM EST
Where
Coastal Broward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Heat, Coastal Palm Beach

When
March 1, 2:00 PM EST to March 23, 2:00 PM EST
Where
Coastal Palm Beach forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Heat, Coastal Dade

When
March 1, 2:00 PM EST to March 23, 2:00 PM EST
Where
Coastal Dade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344580, 5344581, 5344582.